Kansas, 2017Flood and Hail in Kansas, September 16 to 18, 2017
September 16 to 18, 2017 · NWS ICT · 19 events in 10 counties and zones
Winds up to 80 mph moved across southern Kansas causing damage to trees and power lines. A few hail reports were also noted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds up to 80 mph moved across southern Kansas causing damage to trees and power lines. A few hail reports were also noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 16, 1:59 PM CST, 18 minutes earlier.
Area forecast discussion, Sep 16, 1:59 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
259 PM CDT Sat Sep 16 2017
.SHORT TERM...(This evening through Tuesday night)
Issued at 257 PM CDT Sat Sep 16 2017
Scattered showers/thunderstorms currently southeast of the
Turnpike corridor may tend to gain some strength as they become
increasingly rooted in the destabilizing boundary layer. This
activity should exit into far eastern KS and MO by evening.
Attention then turns to thunderstorm chances late this afternoon
and evening along and ahead of a southeastward advancing cold
front. Despite strong frontal convergence, upper support and mid-
level cooling is rather weak to non-existent (other than a subtle
jet streak approaching from the southwest). Consequently, activity
may tend to be fairly isolated to widely scattered at best.
Nevertheless, MLCAPE values up to 3000 j/kg in concert with 25-30
kts of deep layer shear will promote strong/severe activity with
anything that can develop. Main threats will be hail up to quarter
to ping-pong ball size and 60-70 mph winds, along with pockets of
heavy rainfall. The greatest potential will be generally
northwest of Winfield to Eureka, and southeast of Salina to Lyons.
Post-frontal warm advection coupled with weak disturbances
embedded within moist mid-level flow will support mostly cloudy
and cooler conditions Sunday, along with hit-or-miss chances for
showers/thunderstorms. Likely not looking at severe weather given
limited instability and lapse rates. Thinking thunderstorm chances
and coverage will gradually increase Sunday night through early
Monday, as an upper trough approaching from the west induces
isentropic ascent and moisture transport across the region. While
widespread severe weather appears unlikely, a handful of strong to
marginally severe storms are possible, along with pockets of
heavy rain.
For Monday-Monday night, warm advection associated with EML
advancing eastward across the area may lead to additional hit-or-
miss storms, but widespread coverage is not expected. Thinking hot
and windy conditions will prevail Tuesday, as a potent Northern
Rockies shortwave induces deep low pressure across the High
Plains. Additionally, EML advancing over the region should keep
most areas dry Tuesday. Model consensus advances a strong cold
front southeast across the region Tuesday night, although given
lack of mid-level cooling and upper support, shower/storm
probabilities appear low at this time.
.LONG TERM...(Wednesday through Saturday)
Issued at 257 PM CDT Sat Sep 16 2017
After a cool down Wednesday in wake of the cold front,
operational model and ensemble consensus continues to strongly
support the development of a deep longwave trough across the
western CONUS late week through the weekend. This will support
warm and windy weather across Mid-America late week through
weekend. Anticipating mostly dry weather Wed-Thu, with
shower/thunderstorm chances gradually increasing by Thu night and
Friday as moist subtropical mid/upper flow increases from the
southwest. Additionally, while model variability is still fairly
high surrounding specifics, there is potential for a strong
frontal passage mid-late weekend, which would drastically increase
precipitation chances and potential for heavy rain. GFS is most
supportive of this scenario.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM CDT Sat Sep 16 2017
A strong cold front will move southeast across central and
southeast Kansas through this evening and tonight. Scattered
elevated convection will continue to precede this front this
afternoon along the Kansas turnpike corridor. Surface based storms
are expected by early evening along the front with the main
impacts across south central Kansas. Blustery north winds will
prevail behind the frontal passage until early this evening across
central Kansas. MVFR cigs are also expected to develop behind the
front late tonight into Sunday morning, again mainly impacting
southern Kansas.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 64 78 66 88 / 40 40 40 40
Hutchinson 60 74 64 88 / 40 40 50 40
Newton 60 75 65 86 / 50 40 50 50
ElDorado 63 75 66 86 / 50 40 50 50
Winfield-KWLD 67 80 66 88 / 50 40 50 30
Russell 56 73 62 86 / 30 30 60 30
Great Bend 57 73 62 88 / 30 30 50 30
Salina 59 75 64 85 / 50 30 60 50
McPherson 60 74 63 87 / 50 40 50 50
Coffeyville 69 82 67 87 / 50 40 40 30
Chanute 67 77 66 84 / 50 40 50 40
Iola 67 76 65 83 / 50 40 60 40
Parsons-KPPF 69 80 67 86 / 50 40 50 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, Sep 16, 11:49 AM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1249 PM CDT Sat Sep 16 2017
KSZ032-033-047>053-067>072-082-083-091>096-098>100-171800-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1249 PM CDT Sat Sep 16 2017
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...This Afternoon and Tonight
A few thunderstorms will continue to affect areas of south central
Kansas and the Flint Hills through early this afternoon, mainly
about 25 miles either side of the Kansas turnpike. A locally strong
storm with gusty winds and small hail will be possible.
There remains a risk for a few severe storms late this afternoon and
evening along a strong cold front moving into parts of central and
south central Kansas. The greatest risk for damaging winds to 65 mph
and hail up to ping pong ball size will exist for locations along
and west of the Kansas turnpike and mainly southeast of a Salina to
Great Bend line.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An active weather pattern will persist across the region Sunday
through Friday.
Showers and thunderstorms, some strong with heavy rain will be
possible during the afternoon and evening Sunday and into Monday.
Small hail and gusty winds will be possible with the strongest
storms.
Monday, showers and thunderstorms will again be possible in the
afternoon. An isolated severe thunderstorm is not out of the
question during the late afternoon and evening.
Wednesday through Sunday will remain active but the coverage of
thunderstorm activity will be diminished. Some of the thunderstorm
activity could be strong with small hail and locally heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and evening
for locations generally west of the Kansas turnpike and southeast
of a Salina to Great Bend line.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Sep 16, 8:43 AM CST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
943 AM CDT SAT SEP 16 2017
KSZ069-083-092-161515-
Butler KS-Sumner KS-Sedgwick KS-
943 AM CDT SAT SEP 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
Northeastern Sumner County in south central Kansas...
Southeastern Sedgwick County in south central Kansas...
* Until 1015 AM CDT
* At 940 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Mulvane...moving northeast at
30 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Derby, Andover, Mulvane and Rose Hill.
LAT...LON 3745 9730 3766 9718 3760 9700 3747 9709
3747 9715 3740 9715
TIME...MOT...LOC 1442Z 211DEG 24KT 3745 9721
DARMOFALSpecial weather statement, Sep 16, 1:44 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
244 PM CDT SAT SEP 16 2017
KSZ070-094-162015-
Greenwood KS-Elk KS-
244 PM CDT SAT SEP 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Greenwood County in southeastern Kansas...
Elk County in southeastern Kansas...
* Until 315 PM CDT
* At 241 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Eureka to 5 miles southeast of Grenola...and moving east at 35 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Eureka, Howard, Moline, Longton, Severy, Fall River, Elk Falls,
Climax, Eureka City Lake, Eureka Airport, Fall River State Park,
Fall River Lake and Piedmont.
LAT...LON 3730 9642 3795 9636 3796 9596 3730 9597
TIME...MOT...LOC 1943Z 276DEG 36KT 3788 9632 3731 9637
DARMOFAL
Event by event
13 thunderstorm wind, 3 hail, 2 heavy rain, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Elk
- When
- September 16, 2:17 PM CST to 2:19 PM CST
- Where
- Elk County, 14.45 mi NNE of Longton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.570, -95.970
Also had half inch diameter hail with the wind.
Thunderstorm Wind, Wilson
- When
- September 16, 2:33 PM CST to 2:34 PM CST
- Where
- Wilson County, Fredonia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.530, -95.820
Several trees were blown down in town.
Thunderstorm Wind, Neosho
- When
- September 16, 2:51 PM CST to 2:53 PM CST
- Where
- Neosho County, 0.55 mi W of (Cnu)johnson Arpt Ch
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.670, -95.490
Thunderstorm Wind, Neosho
- When
- September 16, 2:54 PM CST to 2:56 PM CST
- Where
- Neosho County, 0.88 mi SE of Chanute
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.670, -95.460
Wind ranged between 50 and 60 mph.
Thunderstorm Wind, Chautauqua
- When
- September 16, 3:00 PM CST to 3:05 PM CST
- Where
- Chautauqua County, Sedan
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.130, -96.180
Widespread tree limbs some up to 8 inches in diameter were blown down across town. |Once utility pole was leaning over and several chain link fences were damaged by the falling tree limbs. Some windows were blown out of the businesses downtown.
Thunderstorm Wind, Chautauqua
- When
- September 16, 3:10 PM CST to 3:12 PM CST
- Where
- Chautauqua County, 4.37 mi WSW of Hale
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.200, -96.090
Three 18 to 24 inch trees were blown down.
Thunderstorm Wind, Chautauqua
- When
- September 16, 3:12 PM CST to 3:14 PM CST
- Where
- Chautauqua County, Chautauqua
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.020, -96.180
An 8 inch diameter tree limb was blown down.
Thunderstorm Wind, Chautauqua
- When
- September 16, 3:12 PM CST to 3:14 PM CST
- Where
- Chautauqua County, Chautauqua
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.020, -96.180
An 8 inch diameter tree limb was blown down.
Thunderstorm Wind, Allen
- When
- September 16, 3:15 PM CST to 3:17 PM CST
- Where
- Allen County, 1.49 mi NNE of Iola
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.940, -95.390
A power pole was blown down on the northeast side of town.
Thunderstorm Wind, Montgomery
- When
- September 16, 3:24 PM CST to 3:26 PM CST
- Where
- Montgomery County, 5.55 mi S of Elk City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.200, -95.910
Winds were estimated by a trained spotter.
Thunderstorm Wind, Montgomery
- When
- September 16, 3:26 PM CST to 3:28 PM CST
- Where
- Montgomery County, 0.88 mi NE of Havana
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.110, -95.940
The wind gusts ranged from 70 TO 80 mph. Report came from a broadcast media partner in Kansas City via social media.
Thunderstorm Wind, Labette
- When
- September 16, 4:10 PM CST to 4:12 PM CST
- Where
- Labette County, 0.69 mi S of Parsons
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.340, -95.270
Winds were estimated by a trained spotter.
Thunderstorm Wind, Labette
- When
- September 16, 4:16 PM CST to 4:18 PM CST
- Where
- Labette County, 1.3 mi WSW of Parsons
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.340, -95.290
Power lines were blown down on the west side of town.
Hail, Marion
- When
- September 16, 7:11 PM CST to 7:12 PM CST
- Where
- Marion County, 4.74 mi NW of Durham
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.530, -97.280
Hail, McPherson
- When
- September 16, 7:11 PM CST to 7:12 PM CST
- Where
- McPherson County, 3.87 mi NE of Inman
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.270, -97.720
Heavy Rain, Allen
- When
- September 17, 7:00 AM CST to 7:01 AM CST
- Where
- Allen County, Moran
- Reported by
- COOP Observer
- Coordinates
- 37.920, -95.170
Rain fall amount over the previous 24 hours.
Flood, Labette
- When
- September 17, 9:15 AM CST to 1:02 PM CST
- Where
- Labette County, 1.1 mi W of Mound Vly to 2.56 mi E of Mound Vly
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.200, -95.440
Water was reported to be running across Highway 160.
Heavy Rain, Montgomery
- When
- September 18, 6:00 AM CST to 6:01 AM CST
- Where
- Montgomery County, Coffeyville Arpt
- Reported by
- ASOS
- Coordinates
- 37.100, -95.570
Rain fall amount for the previous 24 hours.
Hail, Saline
- When
- September 18, 6:40 PM CST to 6:41 PM CST
- Where
- Saline County, 1.28 mi WSW of Salina
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.820, -97.620
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, September 16, 20171 death · 1 injured · 1 event
- Hail and Damaging Wind in Kansas, September 16 to 18, 20171.75 in hail · 4 events
- Damaging Winds in Missouri, September 16, 201756 kt wind · 3 events
- Frost and Freeze in Oregon, September 16, 20172 events
- Damaging Winds in Texas, September 16, 201763 kt wind · 2 events
- Flood and Heavy Rain in New Jersey, September 16, 20172 events
- Damaging Winds in Kansas, September 16, 2017$2,000 · 52 kt wind · 2 events
- Damaging Winds in Missouri, September 16, 201752 kt wind · 2 events
- Hail in Texas, September 16, 20171.25 in hail · 2 events
- Flood and Heavy Rain in Pennsylvania, September 16, 20172 events
- Hail in Nebraska, September 16, 20171 in hail · 1 event
- Waterspout in South Atlantic Coastal Waters, September 16, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722205, 722198, 722206, 722207, 722199, 722200, 722201, 722202, 722203, 722208, 722209, 722210, 722204, 722193, 722194, 722196, 722192, 722197, 722195.